hey...im jeff, 24, and ive known about my bi-polar for awhile now....(doesnt everyone just love how i started off so formal like im giving a testimonial?...dang right)......anyway, i have a problem with drinking and although i pretty much quit 3 years ago, i always go on a binder after taking my medicine....i only take it once every week or two....im on 1500mg of depakote, 200 of zoloft, and 75 of trazadone....i dont take the trazadone though.....anyway, after i take my medicine i get manic and drink....ive been arrested, wrecked twice, totalled my car once, ran over mailboxes, puked in front of everyone i know, tried to kill myself......all when drunk.....i was just wondering if anyone else in here has problems with their medicine causing manic episodes?......its to the point where im scared to take my medicine, but im scared not to take it....especially now....i searched tonight for a board on bi-polar disorder to find people with the same condition.....im not feeling very liveable tonight(no, thats not some hint at soo-ee-side)...just, life is there to live and some people have these odd restrictions sometimes and tonight i have those restrictions....not allowed to feel anything, not to allowed to be happy, not allowed to be excited....im only allowed to be neutral slipping into desperate....and the closer i get to a full blown depression, the more ephemeral the moments of feelings become and i have a fiancee that doesnt really understand how this works and hurting her, not by choice, with my mood, doesnt make anything better.......anyway, just wondering if anyone has any advice on a better way to manage the meds
I don't mean to sound like your mother, but I expect I will anyway. First, I am really confused. Why do you only take your meds once a week? I've never heard of that. I thought it was very important to keep the doses as even as possible in your body. And as I'm sure you know, the drinking is really adding to your problems. The meds cannot work properly when you are drinking, smoking, using. In order to stand a chance of getting your mania under control, you need to stop drinking and you need to take your medicines as prescribed. If they aren't helping, then you need to go back to you psychiatrist and tell him honestly what's going on. If he can't help you, then you need to find a different psychiatrist.
If you go to an AA meeting where there are younger people, I think you'll find that a number of them will be bi-polar. You may just find some people there that can really relate to how you're feeling. You're right when you say your fiancee doesn't understand. It is really hard for those of us who love someone who is bi-polar to understand what he/she is going through. Would she be willing to read a couple books about the disorder? There are some excellent ones out there.
Sorry I can't be of more help--hopefully someone else can give you some suggestions!! best, tsohl.
Hey there, sounds like you need to slow down!!! I am married to a bi-polar alcoholic! If he drinks it totally wrecks to effects of his meds,plus sometimes he gets very sick from the mix. I would get involved in AA.I f you let the meds work you may find you feel alot better. Plus mu husband has made some great friends in AA,one is his sponsor and he is bi-polar !
thanks for the advice.....as for why i only take my meds once a week or so....i hate the way they make me feel....ive been on them for a couple of years now and i did take them steadily for a year....but i cant stand the way i feel when im on them.....i havent drank in a couple of weeks, though.....my psychiatrist quit her private practice and i dont want to go through my life again with anyone else.....it takes awhile to get through that mess and its not worth the time
Just realized you're the same age as my son....no wonder I felt the need to offer some motherly advice! I understand what you mean when you say you don't want to go through your life history yet again. My son went through a fairly high number of pdocs before he finally found one who was able to help him. The last (and current) one tried him on many different meds before they finally found the combination that worked for him without making him feel like a zombie, gain weight, sleep all the time, etc. At times it seemed like it wasn't worth all the effort, but he has been stable for a year and a half now and we see improvement in all aspects of his life.
Did your doctor leave you with recommendations for another pdoc? Perhaps she could just transfer all your records so it wouldn't feel like you were starting over. Also, on the bright side...maybe a new outlook on your situation might provide some new insights into what might help you. From my experience, these guys rarely seem to agree on how to treat someone. A new pdoc might have a whole new array of meds that you could take without the side effects that keep you from taking them on a regular basis. I would really encourage you to think about giving it a try. I know it's really a hassle, but when you find the right combination of meds, there is a good chance that you will see big improvements in your quality of life...and then you'll see that all the effort really was worth it.
Kudos on not drinking for a couple weeks. Please keep posting and let us know how you're doing. I'm going to hope that the right new pdoc crosses your path soon!! best, Tsohl.
Hi, I don't know if I can help you or not but I want you to know that you aren't alone. I have just been diagnosed and am trying some new meds. I hope that they can help (I really like my new pdoc!).
My point is that maybe you need a new pdoc. I know it is hard to go through everything AGAIN. I have been through at least 4 docs and it is rough. But it is so worth it when you find one that you click with. That you can trust and open up to! Please don't give up and find a pdoc and some meds that work for YOU. Take care!!!